I’ve been reading many posts on this forum in the last few days, and I must say that your understanding and knowledge of hypothyroidism is very comforting. I thought it was time to ask my own question.
I’ve been diagnosed with hypothyroidism since 2005. I started taking Synthroid, but when my numbers didn’t improve correctly, I was switched to 1 GR of Armor. It worked beautifully until around October of 2009. I must add that in April of 2008 I had a hysterectomy. My MD with a holistic perspective prescribed compounded hormones for me according to my needs. I also moved to Mexico with my husband in the fall of 2008. I returned to the States at least every 6 months to have my thyroid and hormone levels evaluated. Everything looked great, and I felt great until around October.
I miscalculated the amount of thyroid medicine I needed to last me until my next visit to the States. I went without my Armor or about two weeks. I was unaware of the absolute shortage in the States (you can’t get it here). Long story short my daughter visited and brought m Synthroid .025 and Cytomel 5MCG (twice a day). My doctor wrote the prescriptions after reviewing my blood level history. I didn’t feel as well as I did on the Armor, but I was okay.
Again, I ran out of this med before I returned to the States for Christmas on Dec 12. My family had the Syn and Cyt waiting for me and I immediately started taking it. On Dec. 23 I had blood work done and my levels were:
Progesterone 4.7 ng/mL
Testosterone, Serum 63 ng/dL
Testosterone, Direct 2.2 pg/mL
My doctor sent the lab results to me with a consultation to continue with the same meds. He indicated that my hormone levels were GOOD and that my thyroid levels were terrible, but that I need more time on the meds.
The day before I left the States to return to MX I found some Armor that was compounded in the same strength that I had before the shortage. I returned to MX and took the Armor and the same dose of hormones I had been taking without looking at my numbers on the lab report.
Long story short…I continued to feel worse and worse. I found an Endocrinologist here in MX who speaks English. He looked at my lab report and my current meds…told me to throw the meds in the trash. He gave me a muscular shot of Binodian (Bayer) … synthetic hormones with Estrogen and DHEA. He told me that my progesterone was way too high and that I didn’t need to supplement prog at all because I have no uterus or ovaries. I was dumbfounded as to why the doctor I trusted for so many years included this in my compounded hormones. He said I was to take this shot once a month. He also changed my thyroid meds to Novotiral. It has a 5:1 ratio of T4 and T3. I am to take this once a day. I am to return for a reeval on my blood work in six weeks.
Well, I suppose I am just writing to ask if anyone knows anything about these synthetic drugs. I have been trying to “fake it until I can make it”, but I feel depressed with no desire to do anything much …. Especially no desire to exercise or to have sex….since October. I have gained about 9 kilos since October, but have not changed my eating habits. I feel puffy. I feel like I am sitting in a chair…I want to get up, but something has its hand or weight on me and I cannot get out of the chair. I feel weepy (not my usual disposition), confused, and do not know why this has happened. I believe my doctor in the States kept my hormone dosage low b/c of his philosophy...least amount..least amount of time,but I have no idea why he included the progesterone.
My husband is very supportive and believes this doctor will “fix me up”. I’m confused about the two sides of the fence for hormone replacement therapy –bioidentical and synthetic. I cannot understand why the therapy worked well for me for years and then stopped.
If anyone could help I would appreciate it SO much. I want to believe I will feel better very soon....still hanging on to HOPE!
Thank you. Weepy in MX
Were the T4 and T3 tests you listed free T4 and free T3? I am assuming from the numbers that they were. With those test results and your symptoms, you are obviously hypo and in need of adequate meds and time for those meds to achieve their levels and start to help your symptoms.
In my opinion the best way to treat a thyroid patient is to test and adjust the actual, biologically active thyroid hormones, FT3 and FT4, with whatever type meds are required to alleviate symptoms, without being constrained by resultant TSH levels. Frequently this requires that FT3 is adjusted into the upper part of its range and FT4 adjusted to at least the midpoint of its range. Symptom relief should be all important.
You didn't mention your current med dosage, so it is hard to determine whether you will start feeling better within 3-4 weeks of starting on this med dosage. I expect that you will need an increase when you go in for the testing. Make sure that the doctor tests for free T3 and free T4, not total T3 and total T4. Then get a copy of results and keep for reference and also post here for members to help interpret.
Your doctor was correct that your thyroid levels were terrible...please provide reference ranges for FT3 and FT4. He was also correct that after being off meds for (how long?) before returning to the States on December 12, your test results of December 23 were too early. It takes four to six weeks for a dose to level off in your system, and it had only been 11 days. So, we' don't know a whole lot about how the new dose affected your labs. However, since you began to feel worse and worse, we can assume that it wasn't good.
Armour was reformulated sometime last spring, and it wrought havoc with many people. Since you were stockpiling meds, I don't know when this might have caught up with you. It's also the reason for the shortage. Other brands of dessicated are now becoming available in the States, and it's also available from other countries.
I am confused by one part...did the MX endo advise you to throw out your thyroid meds, too???
So, let's do the math. You were on 1 gr Armour, which is approximately equivalent to 100 mcg levo. Your doctor replaced that with 25 mcg levo and 10 mcg Cytomel. Cytomel is about four times more potent than levo, so the 10 mcg Cytomel is roughly equivalent to 40 mcg levo, bringing the total to the equavalent of 65 mcg levo. So, you are about 35 mcg short of your former dose of 1 gr Armour. That's a big difference. It's no wonder you were feeling worse and worse.
Yes, the T4 and T3 were listed as free.
Yes, the MX endocr. told me to through the Armour in the trash, along with my other compounded hormones.
He prescribed and on the 5th of this month I started taking Novotiral 100mcg/20mcg, but only one half of a tablet per day. I am unfamiliar with Novotiral since it is not used in the States (or I've never heard of it). A quick google told me that it was T4/T3 respectively.
Thank you very much for your knowledge and response.
So your not taking any estrogen or progesterone right now? That may be one of the reasons your feeling so bad, along with your thyroid meds being changed.
You might want to think about getting back on them. It is common practice to take these two hormones together or you can become estrogen dominate.
I hope you get you meds straightened out soon and start feeling better. Take care. Remar
On Friday my endrocrin in MX gave me a shot that is suppose to last for a month (similar to the patch he said). It's called Binodian and contains Estrogen and DHEA. It's made by Bayer, but I've never heard of this in the States.
Thanks for the explanation about the prog. I couldn't get my doctor from the States on the phone today to question him about this.
The symptoms are confusing because they are so similar (unexplained weight gain, foggy feeling, confusion, general weakness, depression, low sex drive, dry skin, etc.) I may be wrong, but I feel that my symptoms are related more to my thyroid. Yet, I feel SO confused and foggy....who knows?
Thank you for the encouragement.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.